Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Goodland, KS

May 16, 2019Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 16, 2019, 6:47 PM CDT for Red Willow County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 6:47 PM CDT (23:47 UTC)
Expired
May 16, 2019, 7:30 PM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-511 J/kg
Mixed-layer LCL
2697 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

302 
WUUS53 KGLD 162347
SVRGLD
NEC145-170030-
/O.NEW.KGLD.SV.W.0039.190516T2347Z-190517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
647 PM CDT Thu May 16 2019

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Eastern Red Willow County in southwestern Nebraska...

* Until 730 PM CDT.

* At 646 PM CDT, a severe thunderstorm was located 5 miles southwest
  of Indianola, or 6 miles east of McCook, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Indianola and Bartley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10019 4022 10020 4007 10045 4019 10058
      4035 10046 4035 10020
TIME...MOT...LOC 2346Z 220DEG 24KT 4018 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

Newman
2 follow-up statements
167 
WWUS53 KGLD 162359
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
659 PM CDT Thu May 16 2019

NEC145-170030-
/O.CON.KGLD.SV.W.0039.000000T0000Z-190517T0030Z/
Red Willow NE-
659 PM CDT Thu May 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHEASTERN RED WILLOW COUNTY...

At 659 PM CDT, a severe thunderstorm was located over Indianola, or
10 miles east of McCook, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Indianola and Bartley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4028 10019 4022 10020 4012 10040 4024 10054
      4035 10046 4035 10020
TIME...MOT...LOC 2359Z 220DEG 24KT 4025 10043 

HAIL...1.00IN
WIND...60MPH
 
$$

Newman
879 
WWUS53 KGLD 170020
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
720 PM CDT Thu May 16 2019

NEC145-170030-
/O.EXP.KGLD.SV.W.0039.000000T0000Z-190517T0030Z/
Red Willow NE-
720 PM CDT Thu May 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RED WILLOW COUNTY
WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4028 10019 4022 10020 4012 10040 4024 10054
      4035 10046 4035 10020
TIME...MOT...LOC 0020Z 220DEG 24KT 4035 10032 

$$

Newman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:55 PM CDT, 52 minutes earlier.

Area forecast discussion, May 16, 5:55 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
455 PM MDT Thu May 16 2019

.SHORT TERM...(This evening through Friday night)
Issued at 323 PM MDT Thu May 16 2019

Hot temperatures and isolated thunderstorms today will be
replaced by slightly cooler temperatures and a possibility of
severe thunderstorms on Friday afternoon and evening.

Thunderstorms will develop in the convergent near surface
environment in the vicinity of the dryline near the eastern
Colorado border area this afternoon and become more numerous
across the Kansas and Nebraska border region early this evening in
the vicinity of a cold front that stalls briefly across the
region. Even with a fairly dense layer of cirrus, temperatures
across the region will be in the 90s. Dewpoints in the 30s west of
the dryline will keep relative humidity values down in the teens
this afternoon while dewpoints in the 50s east of the dryline will
keep relative humidity values in the 30s and produce an area of
greater instability. Storms will continue to move across the
eastern sections of the forecast area during the later afternoon
and evening before diminishing as the heating of the day is lost.

The initial wave associated with a larger low pressure system
over the central Rockies moves across the Central High Plains
Region Friday afternoon and evening. Strong southerly near surface
flow will bring more moisture into the area east of the dryline,
adding to the amount of instability across the eastern portion of
the forecast area even though highs will only reach the 80s.
Expect storms to develop again during the early afternoon in the
vicinity of the dryline. Storm coverage will remain fairly low
with any storms developing expected to become severe given the
amount of shear and instability available. The strongest storms
and greatest coverage across the forecast area will be over
southwest Nebraska again closer to the intersection point of the
dryline and cold front. Expect storms to continue moving east
during the evening and exit the forecast area around 10pm
mountain time. Large hail will be the primary threat along with
damaging winds and isolated tornadoes also possible.

.LONG TERM...(Saturday through Thursday)
Issued at 245 PM MDT Thu May 16 2019

There will be active, unsettled weather in the long term forecast
for the Tri-State area. Showers and thunderstorms are expected
Saturday afternoon and into the early evening hours, although severe
weather is not expected at this time. A cooling trend is expected as
high temperatures will drop from the mid to upper 70s Saturday to
the upper 60s to low 70s Sunday and to the upper 50s to low 60s
Monday and Tuesday. Lows could get as low as the upper 30s.

Slight rain chances will return late Sunday evening and early Monday
morning, but again severe weather is not expected for that time
period. However, once we get into Monday afternoon and evening,
widespread showers and thunderstorms are expected to last from then
through Tuesday night. There could be significant rainfall through
the overnight hours Monday and into Tuesday as total precipitation
values approach an inch to an inch and a half across the forecast
area.

Gradual warming is expected by the middle of next week as skies
clear and precipitation chances diminish. Highs Wednesday are
expected to return to the upper 60s, reaching the low to mid 70s by
Thursday afternoon. Some isolated showers cannot be ruled out for
Wednesday and Thursday, but no significant weather impacts are
expected at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 455 PM MDT Thu May 16 2019

For KGLD and KMCK, vfr conditions expected through the period.
South winds of 9 to 14kts with some gusts (highest at KGLD)
expected tonight under increasing high cloudiness. For Friday
south winds increase steadily through the day with gusts near
40kts possible late as strong pressure falls develop ahead of a
cold front. Its possible for a thunderstorm or two to impact KMCK
in the 22z-24z timeframe at this time so have introduced that
chance in the taf.

KMCK could also see a thunderstorm or two this evening from taf
issuance through about 02z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...PATTON
AVIATION...99
Hazardous weather outlook, May 16, 5:30 PM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
430 PM MDT Thu May 16 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
430 PM MDT Thu May 16 2019 /530 PM CDT Thu May 16 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Isolated to scattered thunderstorms are expected this afternoon and
evening. A few storms may become strong with brief gusty winds and
small hail possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

On Friday afternoon and evening, there will be a slight risk for
severe storms in northwest Kansas and a slight to enhanced risk for
severe storms in southwest Nebraska. Hail two inches in diameter or
larger, damaging winds and a few tornadoes are possible.

Sustained southwest winds of 30 mph gusting to 45 mph are possible
Friday afternoon. Those strong winds will turn to the northwest as a
cold front transitions the region Friday evening before wind speeds
diminish overnight.

Near critical fire weather conditions will exist along and west of
the Colorado Kansas border Friday. Should any fires develop they may
interact with a strong cold front and its wind shift very late
tomorrow afternoon through the evening causing an abrupt shift in the
fires motion.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 16, 4:47 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Goodland KS
447 PM CDT Thu May 16 2019

KSZ042-162215-
Wichita KS-
447 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA COUNTY UNTIL
515 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Leoti, moving northeast at 30 mph.

Penny size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Lydia and Marienthal.

LAT...LON 3830 10152 3857 10117 3852 10112 3828 10113
      3826 10115 3826 10149
TIME...MOT...LOC 2146Z 232DEG 25KT 3828 10138

Newman
Special weather statement, May 16, 5:37 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
537 PM CDT Thu May 16 2019

NEZ081-162300-
Red Willow NE-
537 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED WILLOW COUNTY UNTIL
600 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or 15 miles southeast of McCook, moving northeast at 25 mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Bartley, Danbury and Lebanon.

LAT...LON 4029 10020 4008 10020 4000 10034 4000 10043
      4007 10052 4035 10029
TIME...MOT...LOC 2237Z 219DEG 22KT 4005 10039

Newman
Special weather statement, May 16, 5:58 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
558 PM CDT Thu May 16 2019

KSZ002-003-NEZ081-162330-
Rawlins KS-Decatur KS-Red Willow NE-
558 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS...
NORTHWESTERN DECATUR AND SOUTHWESTERN RED WILLOW COUNTIES UNTIL 630
PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herndon, or 12 miles northwest of Oberlin, moving northeast at 25
mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Herndon, Cedar Bluffs and Traer.

LAT...LON 4016 10057 3989 10034 3979 10073 3996 10088
      4000 10081 4000 10076 4004 10076
TIME...MOT...LOC 2257Z 238DEG 21KT 3990 10075

Newman
Special weather statement, May 16, 6:11 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
611 PM CDT Thu May 16 2019

KSZ002-162330-
Rawlins KS-
611 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAWLINS COUNTY UNTIL
630 PM CDT...

At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ludell, or 7 miles east of Atwood, moving northeast at 20 mph.

Pea size hail, winds in excess of 40 mph and significantly reduced
visibility due to blowing dust will be possible with this storm.

Locations impacted include...
Atwood, Ludell and Blakeman.

LAT...LON 3981 10074 3978 10074 3967 10105 3982 10118
      3997 10088
TIME...MOT...LOC 2310Z 237DEG 17KT 3984 10090

Newman
Local storm report, May 16, 6:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             HERNDON                 39.91N 100.79W
05/16/2019  M1.00 INCH       RAWLINS            KS   FIRE DEPT/RESCUE

            HAIL MEASURED FROM PEA SIZE TO QUARTER SIZE.

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:05 PM CDTSpecial Weather StatementGLDRed Willow25 min
May 16, 5:37 PM CDTSpecial Weather StatementGLDRed Willow23 min
May 16, 5:58 PM CDTSpecial Weather StatementGLDRed Willow32 min
May 16, 6:22 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.